You are here

Osteoporosis drugs 'linked to atypical fractures'

Osteoporosis drugs 'linked to atypical fractures'
23rd February 2011

Osteoporosis medication bisphosphonates has been linked to an increase in atypical fractures, research has revealed, which could make patients more likely to require assisted living.

A study, published in journal JAMA, found that those who were on the medication for over five years are more likely to experience an atypical fracture involving the femoral shaft.

"Long-term use of these drugs may warrant reconsideration, especially in patients at relatively low risk of fracture. It may be appropriate to consider a drug holiday for selected patients, particularly as the cumulative duration of bisphosphonate therapy surpasses 5 years," wrote the authors.

They explained that around half of female over-50s will sustain an osteoporosis-related fracture, with one in five of these individuals dying within the following year.

This follows news that a new electrical stimulation therapy has been found to significantly lessen disability in those with spinal injury.

The study, published in journal Neurorehabilitation and Neural Repair, found that functional electrical stimulation worked better than occupational therapy treatment.

Find the nearest Barchester care home